Simvastatin doses to be reduced after fears over side-effects
Thousands of people taking common statin simvastatin are to have their dose reduced due to fears over side effects.
The medicines regulator has warned that patients taking one particular type – simvastatin – at the same time as other drugs used to reduce high blood pressure are likely to suffer more muscle aches and pains.
And for the first time, it has produced a patient leaflet to inform people of the changes being made.
Statins have been hailed as a wonderdrug which can slash cholesterol and protect against a host of chronic illnesses.
But the Medicines and Healthcare products Regulatory Agency (MHRA) in UK is concerned that some people taking other drugs with them could suffer painful muscle problems, lung disorders and kidney damage.
Every day eight million people in the UK take various statins, which cost as little as 40p (60 cents) a day.
Simvastatin is the most frequently prescribed one; last year GPs gave out almost three million prescriptions for it in England alone.
But studies have shown that patients taking simvastatin, particularly the 40 mg dose which is the most commonly prescribed in England, suffered more problems if they were also on amlodipine and diltiazem.
These are used to treat high blood pressure and chest pain associated with heart disease and they are often prescribed with simvastatin.
The side effects are those usually associated with statins, including muscle problems such as pain, tenderness, weakness and cramps and more rarely muscle breakdown leading to kidney damage.
These occurred more frequently when patients were on both drugs at the same time.
The general advice from the MHRA is that patients should not stop taking simvastatin. However, if they experience any muscle pain, weakness or cramps whilst taking simvastatin, they should stop taking it and see their doctor as soon as possible.
Doctors may lower the simvastatin dose as the side effects were less common when patients were on a 20 mg dose, or switch them to another statin.
Despite advocates saying that everyone over 50 should be statins, the side effects are well-documented.
Some taking the drugs suffer mild side-effects such as insomnia and stomach upsets, but others complain of agonizing muscle pain and there have been reports about patients developing a rare but serious lung disorder.
However, most experts still agree that the benefits of taking them far outweigh any risks.
Patients are being advised that if they are taking simvastatin alongside either of the other two medications their doctor may review their treatment at the next routine appointment.
An MHRA spokesman said: “The MHRA is committed to public health and continuously monitors the safety of all medicines.
“We have recently published information on dosing recommendations for simvastatin which were updated due to a small risk of an increase in side effects when it is used at higher doses in conjunction with amlodipine or diltiazem.
“This advice is intended to optimize the proven beneficial effects of statins while minimizing any adverse effects and should not be a reason for stopping statin treatment. We have advised that patients continue their treatment and discuss this with their doctor at their next routine appointment.
“The updated information has been highlighted in our first Drug Safety Update article designed exclusively for patients, with the aim that people taking these medicines can understand why their statin treatment may have changed.”